Pennsylvania, 2008

Lake-Effect Snow in Pennsylvania, December 5, 2008

December 5, 2008 · NWS CLE · 1 event in 1 county or zone

Westerly flow across Lake Erie caused lake effect snow showers to develop during the morning hours of December 5th. Locally heavy snowfall fell across inland Erie County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Westerly flow across Lake Erie caused lake effect snow showers to develop during the morning hours of December 5th. Locally heavy snowfall fell across inland Erie County. Winds became southwesterly by midday pushing the snow showers back north over Lake Erie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 5, 3:20 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 5, 3:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
320 AM EST FRI DEC 5 2008

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE WILL MOVE UP THE OHIO RIVER VALLEY
TODAY. THIS HIGH WILL THEN LINGER OVER THE REGION INTO SATURDAY MORNING.
AN ALBERTA CLIPPER WILL DIVE SOUTHEAST ACROSS THE EASTERN LAKES
SATURDAY NIGHT AND DRAG AN ARCTIC COLD FRONT ACROSS THE LOCAL
AREA. COLD HIGH PRESSURE WILL BUILD OVER THE REGION SUNDAY AND
MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON RECENT RADAR AND SATELLITE TRENDS HAVE DECIDED TO ISSUE A
LAKE EFFECT ADVISORY FOR OUR FAR NE OHIO ZONES. A PERSISTENT BAND
CONTINUES TO MOVE ACROSS LAKE AND NORTHERN GEAUGA COUNTIES INTO
CENTRAL PORTIONS OF ASHTABULA COUNTY. AS OF AN HOUR AGO UP TO 3
INCHES OF SNOW HAD ALREADY FALLEN. RECENT SATELLITE IMAGERY
SUGGEST THAT THIS BAND MAY INTENSIFY A LITTLE THE NEXT COUPLE OF
HOURS HENCE THE ADVISORY. 850 MB TEMPS CONTINUE TO COOL SO THIS
MAKES SENSE. EVENTUALLY WINDS WILL BECOME MORE SW AND THIS WILL
PUSH THE BAND BACK NORTH IN ERIE COUNTY PA. BY THAT TIME SOME
DRIER AIR WILL START TO WORK INTO THE AREA SO WILL HOLD OFF ON
HEADLINES FOR NW PA FOR NOW. LATEST BUFKIT DATA SHOWS GOOD SNOW
GROWTH POTENTIAL THROUGH MID AFTERNOON. HOPEFULLY BY THAT
TIME...THE STRONGEST BANDS WILL BE OUT OVER LAKE ERIE. FURTHER
WEST AND SOUTH HAVE SEEN QUITE A BIT OF CLEARING OVERNIGHT. WILL
HANG ON TO CHANCE POPS THIS MORNING FOR NW OH AS WESTERLY FLOW OFF
OF LAKE MICHIGAN COULD BRING A FEW SHSN TO AREA. SOUTHERN AREAS
WILL REMAIN DRY TODAY. WILL PROBABLY END UP USING VARIABLE CLOUDS
FOR MUCH OF AREA TODAY AS NEG 14 DEG AIR AT 850 MB WILL LEAD TO
PLENTY OF SC DEVELOPMENT. HIGH TEMPS MOST AREAS WILL BE IN THE MID
20S.

 &&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE LAKE EFFECT ACTIVITY WILL WIND DOWN THIS EVENING AS THE LOW
LEVEL FLOW BECOMES SW. WILL HANG ON TO 50 POPS EARLY ACROSS FAR NW
PA. THE REMAINDER OF THE AREA WILL START OUT PARTLY CLOUDY BUT
INCREASING CLOUDINESS IS LIKELY LATE AHEAD OF CLIPPER. MODELS IN
DECENT AGREEMENT WITH THIS CLIPPER AND SHOULD SEE LIGHT SNOW MOVE
INTO NW OH BY MIDDAY SATURDAY. WILL INCREASE POPS FROM W TO E
DURING THE DAY. AS WITH MOST CLIPPERS...EXPECTING A GENERAL 1 TO
3 INCHES OF SNOW WITH THE HIGHEST AMOUNTS TOWARD NW PA WHICH WILL
BE CLOSEST TO THE SURFACE LOW TRACK. THIS SNOW SHOULD WIND DOWN
FROM WEST TO EAST SATURDAY NIGHT. 850 MB TEMPS WILL BE IN THE NEG
16 TO 18 DEG RANGE ON SUNDAY. APPEARS THAT WE COULD END UP WITH A
LAKE HURON FETCH SO MAY EVENTUALLY HAVE TO WORRY ABOUT MORE
HEADLINES. ENTIRE AREA WILL GET AT LEAST SMALL CHANCE POPS FOR
SUNDAY AS ACTIVITY FROM LAKE MICHIGAN COULD FIND ITS WAY INTO
WESTERN OHIO. THE SURFACE RIDGE MOVES QUICKLY EAST ACROSS THE AREA
SUNDAY NIGHT WHICH WILL BRING AN END TO THE LAKE EFFECT POTENTIAL.
FAIRLY STRONG WARM AIR ADVECTION WILL OCCUR ACROSS THE AREA ON
MONDAY AS THE HIGH SHIFTS TO THE EAST COAST. THERE WILL LIKELY BE
QUITE A BIT OF CLOUD DEVELOPMENT BUT WILL HOLD OFF ON MENTIONING
PRECIP UNTIL MONDAY NIGHT.

GUIDANCE TEMPS FOLLOWED FAIRLY CLOSELY MOST OF THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS IN BETTER AGREEMENT THAN PREVIOUS NIGHTS RUN FOR THE EXTENDED
PERIOD.  FOCUS OF THE EXTENDED BEGINNING TUESDAY WILL BE A POTENTIAL
STORM SYSTEM MOVING INTO THE AREA FROM THE GENERAL DIRECTION OF THE
WESTERN GULF OF MEXICO.  DGEX/ECMWF AND GFS ALL HAVE A GENERAL
SOLUTION OF LOW PRESSURE MOVING FROM THAT LOCATION INTO THE OHIO
VALLEY.  BY WEDNESDAY HOWEVER MODELS ARE PAINTING A DIFFERENT
PICTURE WITH THE ECMWF MODERATING TEMPERATURES AHEAD OF A COLD FRONT
MOVING TOWARD THE AREA FROM THE NORTHERN LAKES.  THE GFS BY CONTRAST
HAS THE FRONT ALREADY THROUGH THE AREA WITH MARKEDLY LOWER
TEMPERATURES ACROSS THE REGION. THE DGEX IS THE TIE BREAKER FAVORING
THE COLDER GFS SCENARIO. WITH THE FLOW REMAINING OFF THE LAKE WILL
CONTINUE WITH A FAVORED LOCATION FOR SNOW EAST OF CLEVELAND TO ERI.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
WITH LITTLE CHANGE IN MEAN LOW LEVEL WIND UNTIL ABOUT 18Z DONT
EXPECT MUCH CHANGE IN CURRENT BANDS OF LAKE EFFECT SNOW WITH THE
MAIN BAND STAYING NORTHEAST OF CLE AND SW OF ERI ALTHOUGH MINOR
WAVERING OF THIS BAND COULD PUSH IT INTO ERI FAIRLY EASILY OR
POSSIBLY EVEN DOWN TO CLE.  BEST CHANGE FOR THE BAND TO GET PUSHED
DOWN OVER CLE WILL BE TOWARD 12Z AS A WEAK UPPER LEVEL IMPULSE DROPS
SE ACROSS THE AREA BUT FOR NOW WILL STICK WITH STATUS QUO WELL INTO
FRI UNTIL BACKING FLOW OCCURS AND HELPS TO PUSH PRIMARY BAND OF SNOW
BACK UP ON ERI. EXPECT HIGHLY VARIABLE CONDITIONS IN THE LAKE EFFECT
BANDS OF SNOW...WITH WIDESPREAD MVFR AND EMBEDDED AREAS OF
IFR...PERHAPS EVEN LIFR FOR BRIEF PERIODS.

BACKING FLOW FRIDAY SHOULD ALLOW BACK EDGE OF DECK OF CLOUDS RUNNING
ABOUT 2500 TO 3500 FEET TO RECEDE NE INTO MAINLY JUST THE SNOWBELT
BY LATE IN THE DAY WITH MORE NE RECESSION EARLY FRI NIGHT.  BACK
EDGE OF CLOUDS LIKELY TO HANG UP SOMEWHERE NEAR ERI FRI NIGHT.

OUTLOOK...EXPECT AN ALBERTA CLIPPER TO DROP SE ACROSS THE AREA
SATURDAY FOR FAIRLY WIDESPREAD LIGHT SNOW...PROBABLY LOW END
MVFR/HIGH END IFR WITH THIS.  MORE LAKE EFFECT DEVELOPING SUNDAY AS
MUCH COLDER AIR MOVES OVER THE AREA. RETURN OF VFR MONDAY AS HIGH
PRESSURE MOVES INTO THE OHIO VALLEY/LOWER GREAT LAKES.

&&

.MARINE...
WILL EXTEND CURRENT SMALL CRAFT ADVISORY THROUGH SATURDAY
AFTERNOON.  WILL LIKELY BE NEEDED SATURDAY NIGHT INTO SUNDAY AS
WELL.  WEST TO SOUTHWEST WINDS WILL CONTINUE ON THE LAKE AT 15 TO 25
KNOTS INTO SATURDAY...THEN INCREASE TO 30 KNOTS AS A CLIPPER SYSTEM
MOVES THROUGH THE GREAT LAKES.  WINDS TO  30 KNOTS WILL TURN
NORTHWEST BEHIND THE LOW SATURDAY NIGHT BEFORE DROPPING BACK ON
SUNDAY TO 5 TO 15 KNOTS AS HIGH PRESSURE BUILDS ACROSS THE LAKE.
SOUTHWEST GRADIENT WILL RETURN FOR MONDAY AS THE HIGH DRIFTS EAST.
SPEEDS HOWEVER LOOK TO REMAIN BELOW 20 KNOTS.  BEST CHANCE FOR
LIMITED VISIBILITIES WILL BE TODAY IN LAKE EFFECT SQUALLS. SATURDAY
THROUGH EARLY SUNDAY WITH THE CLIPPER.  SUNDAY NIGHT AND MONDAY IN
LAKE EFFECT BEHIND THE CLIPPER...AND POSSIBLY TUESDAY WITH A STORM
SYSTEM EXPECTED TO MOVE INTO THE OHIO VALLEY FROM THE WESTERN GULF
OF MEXICO.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY UNTIL NOON EST TODAY FOR OHZ012>014-
     089.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST SATURDAY FOR LEZ144>149.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...TK
AVIATION...ADAMS
MARINE...TK
Hazardous weather outlook, Dec 4, 5:30 AM EST, 23 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
530 AM EST THU DEC 4 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
530 AM EST THU DEC 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-051030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
530 AM EST THU DEC 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Erie

When
December 5, 5:00 AM EST to 12:00 PM EST
Where
Southern Erie forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A band of lake effect snow developed over inland Erie County during the predawn hours of December 5th. This band drifted slowly north during the morning hours as winds gradually became more southwesterly. The heaviest snow fell from just before daybreak through mid morning. Visibilities during that time were less than a quarter mile. By midday on the 5th, the band had moved north over Lake Erie. Snow spotters south of North East reported storm totals of 9 and 14 inches. A snow spotter near Colt Station reported 7.2 inches. Some accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144760.